Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 191, NWS Omaha, NE

June 30, 2018Nemaha County, Otoe County, Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 30, 2018, 4:43 PM CDT for Nemaha County, Otoe County, Nebraska; Fremont County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Jun 30, 2018, 5:30 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fremont County, IA, Nemaha County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:23 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 3:23 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
323 PM CDT Sat Jun 30 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018

Thunderstorms and heavy rain threat remain the primary forecast
concerns.

Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.

Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.

Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.

Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018

The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 30 2018

A very active weather pattern will begin by 19z across the TAF
sites. Expect widespread thunderstorms activity to begin this
afternoon. A lull in activity is then expected with redevelopment
in the overnight hours. The latest model guidance shows a higher
potential for thunderstorm activity is at KOMA this afternoon and
KOFK and KLNK will be on the fringes of that. As a larger complex
of storms moves through eastern Nebraska overnight, all three
sites will experience thunderstorms with periods of heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
     045-051>053-066>068.

IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Pearson
Hazardous weather outlook, Jun 30, 4:04 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Sat Jun 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A severe thunderstorm watch is posted for much of east central and
southeast Nebraska, and all of southwest Iowa, through 9 PM.

A flash flood watch is in effect this through tonight for areas
east of a line from Thurston to Scribner and Lincoln, including
all of southwest Iowa.

Scattered thunderstorms are expected to develop across the area by
this evening, and continue through late evening. There is a chance
for severe storms with large hail, damaging winds and perhaps a
tornado, in east central and southeast Nebraska, as well as
southwest Iowa.

Storms will likely fire along a cold front from Denison to Omaha
and south of Lincoln, with other scattered storms firing in
southeast Nebraska and southwest Iowa ahead of a low pressure area
moving northeast out of Kansas. Damaging winds will be the primary
threat with any storms, but large hail could also occur. An
isolated tornado is possible through early evening.

Heavy rainfall is also likely with any thunderstorms this evening
as the storms move slowly to the northeast and redevelopment of
storms over the same areas occur.

More thunderstorms are expected after midnight as an upper level
system moves through the region. Again heavy rain could occur with
that activity, with only a small risk for severe storms.

Total rainfall of 1 to 2 inches can be expected over many areas,
but localized amounts well over that are possible.

Flooding will continue along the Missouri River downstream from
Omaha.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from tonight could push other
streams and the Missouri River from Omaha and upstream above flood
stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 3:46 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
346 PM CDT SAT JUN 30 2018

IAZ043-055-056-302115-
Monona IA-Shelby IA-Harrison IA-
346 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA...
NORTHEASTERN HARRISON AND NORTHWESTERN SHELBY COUNTIES UNTIL 415 PM
CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Logan, or 27 miles southwest of Denison, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodbine, Dunlap, Manteno Recreation Area, Schaben Park and Willow
Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern and west central Iowa.

LAT...LON 4161 9570 4173 9588 4194 9567 4186 9567
      4186 9531
TIME...MOT...LOC 2046Z 222DEG 27KT 4174 9572

FOBERT
Local storm report, Jun 30, 4:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             AUBURN                  40.38N 95.84W
06/30/2018  M1.00 INCH       NEMAHA             NE   PUBLIC

&&

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:18 AM CDTSpecial Weather StatementOAXAntelope42 min
Jun 30, 2:57 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce33 min
Jun 30, 3:09 AM CDTFlash Flood WatchOAXBurt, Cass, Cuming, Dodge, Douglas, Lancaster and 5 more25 hr
Jun 30, 4:21 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne24 min
Jun 30, 4:43 AM CDTSpecial Weather StatementOAXCedar47 min
Jun 30, 5:28 AM CDTSpecial Weather StatementOAXCedar32 min
Jun 30, 9:02 AM CDTSpecial Weather StatementOAXBurt43 min
Jun 30, 4:12 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe33 min
Jun 30, 5:06 PM CDTRiver Flood AdvisoryOAXWashington7 days
Jun 30, 5:06 PM CDTRiver Flood AdvisoryOAXDouglas, Sarpy7 days
Jun 30, 5:10 PM CDTSevere Thunderstorm WarningOAXCass, Otoe35 min
Jun 30, 5:21 PM CDTSevere Thunderstorm WarningOAXPawnee39 min
Jun 30, 5:32 PM CDTSpecial Weather StatementOAXSaline28 min
Jun 30, 5:38 PM CDTSevere Thunderstorm WarningOAXSaline, Seward37 min
Jun 30, 5:50 PM CDTTornado WarningOAXSaline40 min
Jun 30, 6:12 PM CDTSevere Thunderstorm WarningOAXSaline, Seward48 min
Jun 30, 6:15 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe7 min
Jun 30, 6:20 PM CDTSpecial Weather StatementOAXCass, Sarpy25 min
Jun 30, 6:38 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe37 min
Jun 30, 6:42 PM CDTSevere Thunderstorm WarningOAXRichardson33 min
Jun 30, 6:50 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy25 min
Jun 30, 6:53 PM CDTSevere Thunderstorm WarningOAXCass, Otoe37 min
Jun 30, 10:26 AM CDTSpecial Weather StatementOAXMonona49 min
Jun 30, 3:46 PM CDTSpecial Weather StatementOAXHarrison29 min
Jun 30, 4:07 PM CDTTornado WarningOAXHarrison, Shelby23 min
Jun 30, 4:29 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby31 min
Jun 30, 5:44 PM CDTSevere Thunderstorm WarningOAXMills31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.